Texas, 2002Hail and Damaging Winds in Texas, June 15 to 16, 2002
June 15 to 16, 2002 · NWS LUB · 33 events in 17 counties and zones
16 thunderstorm wind, 11 hail, 6 high wind, as filed by the National Weather Service.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $382,000
- Crop damage
- $125,000
- Events
- 33
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 15, 12:10 PM CST, 7 hours 20 minutes earlier.
Area forecast discussion, Jun 15, 12:10 PM CST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
110 PM CDT SAT JUN 15 2002
18Z MAP HAS SURFACE LOW IN FAR SOUTHEAST COLORADO, WITH DRYLINE
TRAILING BACK TO THE SOUTHWEST INTO NORTHEAST NEW MEXICO. EXPECT
SURFACE LOW TO DEEPEN AND MOVE SOUTHEAST INTO THE NORTHERN TEXAS
PANHANDLE BY 00Z. DESPITE THE SOUTHEAST MOVEMENT OF THE SURFACE
LOW, SHOULD NOT SEE SIGNIFICANT VEERING OF SURFACE WINDS OVER OUR
AREA OWING TO INCREASING ISALLOBARIC GRADIENT AS THE LOW SLOWLY
DEEPENS. THUS, DO NOT EXPECT ANY SIGNIFICANT EASTWARD PUSH ON THE
DRYLINE AND THIS WOULD LIMIT LOW LEVEL CONVERGENCE OVER OUR AREA
THROUGH 00Z. MEANWHILE, COMBINATION OF EASTWARD ADVECTION OF WARMER
TEMPERATURES ALOFT AND WEAK SUBSIDENCE SHOULD CONTRIBUTE TO
INCREASING INHIBITION THIS AFTERNOON AND THIS EVENING. STORMS
SHOULD DEVELOP NEAR THE SURFACE LOW, AND NORTHEAST OF THE SURFACE
TROF AXIS, WITH THE POTENTIAL FOR AN ORGANIZED MCS WITH DAMAGING
WINDS AND POSSIBLY LARGE HAIL SPREADING SOUTHEAST THIS EVENING ALONG
THE NORTHEAST EDGE OF THE CAP. MESOETA SUGGESTS THE MAIN RISK OF
STORMS IN OUR AREA WOULD BE NORTHEAST ZONES, WITH MINIMAL RISK
SOUTHWEST. STRONG CONVECTIVE OUTFLOW SHOULD SPREAD SOUTHWEST ACROSS
OUR AREA TONIGHT, AND IT REMAINS TO BE SEEN WHETHER CIN WILL BE
SUFFICIENT TO PRECLUDE INITIATION ALONG THIS BOUNDARY AS IT MOVES
THROUGH HIGH DEW POINT AIR. WILL TAPER RAIN CHANCE FROM NORTHEAST TO
SOUTHWEST TONIGHT. MESOETA SUGGESTS LITTLE CHANCE OF STORMS TONIGHT
SOUTHWEST OF A LINE THROUGH DIMMITT AND JAYTON, HOWEVER WELL SEE
HOW THE SITUATION EVOLVES LATER THIS AFTERNOON. TOMORROW LOOKS QUIET
BEHIND MCS AS UPPER FLOW AMPLIFIES. SUNDAY NIGHT MAY SEE STORMS MOVE
DOWN FROM THE NORTHWEST. GIVEN HIGHER AMPLITUDE FLOW, THIS CHANCE
SHOULD REMAIN RESTRICTED TO WESTERN ZONES. MONDAY LOOKS QUIET, WITH
PERHAPS A FEW STORMS DEVELOPING OFF TO THE WEST OR NORTHWEST DURING
MAX HEATING, LEAVING A SLIGHT CHANCE OF ACTIVITY OVER OUR AREA
MONDAY NIGHT. FOR EXTENDED WOULD EXPECT NOTHING MORE THAN TYPICAL
ISOLATED AFTERNOON/EVENING CONVECTION, IN PROXIMITY TO UPPER LEVEL
RIDGE AXIS.
PRELIMINARY:
FRI 59/83/58/89 1021 TIA 58/83/60/88 4010 CDS 65/83/61/88 7100
BNF 61/87/61/92 -010 LUB 60/85/61/88 3010 ASP 66/84/60/85 5200
.LUB...NONE.
In the hours before
Special weather statement, Jun 15, 6:26 PM CST, 1 hour 4 minutes before
TXZ021>044-160600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
726 PM CDT SAT JUN 15 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH...EFFECTIVE UNTIL 1 AM CDT FOR THE FOLLOWING COUNTIES...
SWISHER...BRISCOE...HALL...CHILDRESS...HALE...FLOYD...MOTLEY...
COTTLE...LUBBOCK...CROSBY...DICKENS...KING...
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
LARGE HAIL AND DAMAGING WINDS IN AND CLOSE TO THE WATCH AREA.
Event by event
16 thunderstorm wind, 11 hail, 6 high wind. Local standard time, as filed.
Thunderstorm Wind, Hall
- When
- June 15, 7:30 PM CST
- Where
- Hall County, 7 mi N of Lakeview
- Measured
- 57 kt (66 mph)
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.767, -100.700
Strong thunderstorm winds in excess of 60 mph blew down power lines and power poles.
Thunderstorm Wind, Hall
- When
- June 15, 7:40 PM CST
- Where
- Hall County, Newlin
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.583, -100.433
Strong thunderstorm winds destroyed several barns and blew down trees and power lines.
Thunderstorm Wind, Hall
- When
- June 15, 7:44 PM CST
- Where
- Hall County, Memphis
- Measured
- 57 kt (66 mph)
- Property damage
- $2,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.717, -100.533
The Memphis Fire Department reported power poles blown down throughout town with estimated 60 to 70 mph wind gusts.
Hail, Hall
- When
- June 15, 7:45 PM CST
- Where
- Hall County, 11 mi W of Estelline
- Measured
- 1.75 in hail
- Crop damage
- $50,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.550, -100.633
Golfball size hail was reported by the public.
Thunderstorm Wind, Hall
- When
- June 15, 7:45 PM CST
- Where
- Hall County, 11 mi W of Estelline
- Measured
- 52 kt (60 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.550, -100.633
Trees were uprooted and blown down by strong thunderstorm winds.
Thunderstorm Wind, Briscoe
- When
- June 15, 7:50 PM CST
- Where
- Briscoe County, 1 mi N of Quitaque
- Property damage
- $2,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 34.383, -101.050
Strong thunderstorm winds snapped power poles and blew down large tree limbs and power lines.
Thunderstorm Wind, Childress
- When
- June 15, 7:55 PM CST
- Where
- Childress County, Carey
- Property damage
- $2,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 34.467, -100.317
A number of power poles were blown down.
Thunderstorm Wind, Childress
- When
- June 15, 7:58 PM CST to 8:01 PM CST
- Where
- Childress County, (Cds)childress Arpt
- Measured
- 84 kt (97 mph)
- Property damage
- $250,000
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.433, -100.300
The Childress ASOS unit measured sustained wind speeds in excess of 60 mph for several minutes prior to a widespread power outage that occurred in the area at 2001 CST. The peak gust measured at the site prior to the outage was 97 mph. Major damage resulted from these winds on the western side of Childress. A hangar at the airport sustained major damage, many homes were damaged, and numerous trees and power poles were snapped.
Thunderstorm Wind, Hall
- When
- June 15, 8:05 PM CST
- Where
- Hall County, 12 mi E of Turkey
- Measured
- 61 kt (70 mph)
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.400, -100.667
Strong thunderstorm winds estimated at 60 to 80 mph blew down a number of power poles, power lines, and trees.
Hail, Childress
- When
- June 15, 8:20 PM CST to 8:30 PM CST
- Where
- Childress County, Childress
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.417, -100.200
Hail, Motley
- When
- June 15, 8:20 PM CST to 8:30 PM CST
- Where
- Motley County, Northfield
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.283, -100.600
Thunderstorm Wind, Cottle
- When
- June 15, 8:26 PM CST
- Where
- Cottle County, 10 mi E of Paducah
- Property damage
- $5,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.017, -100.133
A tractor trailer was blown over by strong thunderstorm winds.
Thunderstorm Wind, Cottle
- When
- June 15, 8:40 PM CST
- Where
- Cottle County, Paducah
- Measured
- 61 kt (70 mph)
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.017, -100.300
Storm spotters associated with the Paducah Fire Department estimated 70 mph wind gusts in town.
Thunderstorm Wind, King
- When
- June 15, 9:10 PM CST
- Where
- King County, Guthrie
- Measured
- 52 kt (60 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.617, -100.333
Law enforcement officials estimated 60 mph wind gusts in town.
Thunderstorm Wind, Cottle
- When
- June 15, 9:20 PM CST
- Where
- Cottle County, Cee Vee
- Property damage
- $2,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.217, -100.450
Strong thunderstorm winds blew down power lines, power poles, and trees.
Hail, Cottle
- When
- June 15, 9:20 PM CST
- Where
- Cottle County, Cee Vee
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 34.217, -100.450
Thunderstorm Wind, Cottle
- When
- June 15, 9:20 PM CST
- Where
- Cottle County, Swearingen
- Measured
- 57 kt (66 mph)
- Reported by
- GENERAL PUBLIC
- Coordinates
- 34.150, -100.150
Strong thunderstorm winds estimated at 60 to 70 mph were reported at Portwood Ranch.
Hail, Floyd
- When
- June 15, 10:00 PM CST to 10:20 PM CST
- Where
- Floyd County, Floydada
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.983, -101.333
Law enforcement officials reported golfball size hail.
Thunderstorm Wind, Floyd
- When
- June 15, 10:15 PM CST
- Where
- Floyd County, 2 mi NE of Floydada
- Measured
- 50 kt (58 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 34.000, -101.317
The West Texas Mesonet station northeast of town measured 58 mph wind gusts.
High Wind, Cochran
- When
- June 15, 10:25 PM CST to June 16, 12:00 AM CST
- Where
- Cochran forecast zone
- Measured
- 40 kt (46 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.604, -102.828 (the zone’s center; the record gives no point)
An outflow boundary from severe thunderstorms over the northern and eastern South Plains surged to the west and south into the western and southern South Plains. Pressure rises as this boundary went through a given point were on the order of 4mb/hour. Sustained winds behind the boundary were 40 to 50 mph. Wind gusts to 85 mph, 75 mph, and 64 mph, were measured by the West Texas Mesonet stations located near Graham, Reese Center, and Levelland, respectively.
High Wind, Garza
- When
- June 15, 10:25 PM CST to June 16, 12:00 AM CST
- Where
- Garza forecast zone
- Measured
- 74 kt (85 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.180, -101.298 (the zone’s center; the record gives no point)
High Wind, Hockley
- When
- June 15, 10:25 PM CST to June 16, 12:00 AM CST
- Where
- Hockley forecast zone
- Measured
- 65 kt (75 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.608, -102.343 (the zone’s center; the record gives no point)
High Wind, Lubbock
- When
- June 15, 10:25 PM CST to June 16, 12:00 AM CST
- Where
- Lubbock forecast zone
- Measured
- 65 kt (75 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
High Wind, Lynn
- When
- June 15, 10:25 PM CST to June 16, 12:00 AM CST
- Where
- Lynn forecast zone
- Measured
- 40 kt (46 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.177, -101.816 (the zone’s center; the record gives no point)
High Wind, Terry
- When
- June 15, 10:25 PM CST to June 16, 12:00 AM CST
- Where
- Terry forecast zone
- Measured
- 40 kt (46 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.174, -102.335 (the zone’s center; the record gives no point)
Hail, Dickens
- When
- June 15, 10:31 PM CST
- Where
- Dickens County, 5 mi NW of Mc Adoo
- Measured
- 1.75 in hail
- Crop damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.783, -101.050
The Dickens County Sheriff's office reported golfball size hail.
Thunderstorm Wind, Crosby
- When
- June 15, 10:40 PM CST
- Where
- Crosby County, 10 mi S of Crosbyton
- Measured
- 50 kt (58 mph)
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.517, -101.250
The West Texas Mesonet station 6 miles northwest of White River Lake measured 58 mph thunderstorm wind gusts.
Hail, Dickens
- When
- June 15, 10:45 PM CST to 10:50 PM CST
- Where
- Dickens County, 5 mi W of Dickens
- Measured
- 1.25 in hail
- Crop damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.617, -100.917
Hail, King
- When
- June 15, 10:50 PM CST
- Where
- King County, Guthrie
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.617, -100.333
Hail, Dickens
- When
- June 15, 10:54 PM CST
- Where
- Dickens County, Dickens
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.617, -100.833
Hail, Dickens
- When
- June 15, 11:00 PM CST
- Where
- Dickens County, Spur
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.483, -100.850
Thunderstorm Wind, Stonewall
- When
- June 15, 11:00 PM CST
- Where
- Stonewall County, Aspermont
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.150, -100.233
Strong thunderstorm winds destroyed a storage shed and blew the debris onto the road.
Hail, Kent
- When
- June 15, 11:25 PM CST
- Where
- Kent County, Jayton
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.250, -100.583
The Kent County Sheriff's office reported golfball size hail.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in New York, June 15, 20024 deaths · 1 event
- Damaging Winds in Texas, June 15 to 16, 20021 death · 2 injured · $40,000 · 61 kt wind · 10 events
- Rip Current in Florida, June 15, 20021 death · 1 event
- Hail and Damaging Winds in Kansas, June 15, 2002$4.7 million · 1.75 in hail · 12 events
- Hail in Nebraska, June 15, 2002$2.9 million · 1.75 in hail · 11 events
- Wildfire in California, June 15 to 18, 2002$1.9 million · 1 event
- Hail and Damaging Winds in Texas, June 15 to 16, 2002$279,000 · 69 kt wind · 29 events
- Tornado and Flash Flooding in Kansas, June 15, 2002$25,000 · F0 · 65 events
- Hail and Damaging Winds in Texas, June 15, 2002$173,000 · 80 kt wind · 24 events
- Hail and Damaging Winds in Oklahoma, June 15, 20021 injured · $11,000 · 73 kt wind · 65 events
- Tornadoes and Hail in Kansas, June 15, 2002$39,000 · F0 · 41 events
- Hail and Damaging Winds in Texas, June 15, 2002$50,000 · 1.75 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302665, 5302669, 5302666, 5302667, 5302668, 5302662, 5302663, 5302664, 5302719, 5302718, 5302724, 5302723, 5302720, 5302725, 5302721, 5302722, 5302728, 5302726, 5302727, 5302737, 5302806, 5302807, 5302808, 5302809, 5302810, 5302730, 5302729, 5302733, 5302734, 5302731, 5302732, 5302735, 5302736.